Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 17, NWS Memphis, TN

March 27, 20164 counties in Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 27, 2016, 4:05 PM CDT for 4 counties in Tennessee. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2016, 4:05 PM CDT (21:05 UTC)
Expired
Mar 27, 2016, 4:45 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, TN, Gibson County, TN, Henry County, TN, Weakley County, TN

The radar

The Paducah radar (KPAH), 113 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:10 PM CDTHAIL 1Skullbone, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WUUS54 KMEG 272105
SVRMEG
TNC017-053-079-183-272145-
/O.NEW.KMEG.SV.W.0017.160327T2105Z-160327T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
405 PM CDT SUN MAR 27 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HENRY COUNTY IN WEST TENNESSEE...
  NORTHWESTERN CARROLL COUNTY IN WEST TENNESSEE...
  SOUTHEASTERN WEAKLEY COUNTY IN WEST TENNESSEE...
  EAST CENTRAL GIBSON COUNTY IN WEST TENNESSEE...

* UNTIL 445 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ATWOOD...OR
  NEAR MILAN...MOVING NORTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MCKENZIE...HUNTINGDON...GLEASON...BRADFORD...ATWOOD...TREZEVANT...
  HENRY...MCLEMORESVILLE...NEW ZION...GANN...WINGO...CROWLEY STORE...
  PILLOWVILLE...SKULLBONE...MIXIE...WHITTHORNE...STAFFORDS STORE...
  JARRELL...HINKLEDALE AND HICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3590 8866 3604 8884 3635 8849 3613 8832
TIME...MOT...LOC 2104Z 232DEG 46KT 3600 8868 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
372 
WWUS54 KMEG 272122
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT SUN MAR 27 2016

TNC053-272132-
/O.CAN.KMEG.SV.W.0017.000000T0000Z-160327T2145Z/
GIBSON TN-
422 PM CDT SUN MAR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GIBSON COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3605 8854 3613 8874 3635 8849 3618 8836
TIME...MOT...LOC 2122Z 219DEG 38KT 3616 8859 

$$

TNC017-079-183-272145-
/O.CON.KMEG.SV.W.0017.000000T0000Z-160327T2145Z/
HENRY TN-CARROLL TN-WEAKLEY TN-
422 PM CDT SUN MAR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHWESTERN HENRY...NORTHWESTERN CARROLL AND SOUTHEASTERN
WEAKLEY COUNTIES...

AT 422 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GLEASON...OR
NEAR MCKENZIE...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MCKENZIE...GLEASON...HENRY...CROWLEY STORE...JARRELL...PILLOWVILLE...
HICO...HINKLEDALE AND COMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3605 8854 3613 8874 3635 8849 3618 8836
TIME...MOT...LOC 2122Z 219DEG 38KT 3616 8859 

HAIL...1.00IN
WIND...60MPH
 
$$
785 
WWUS54 KMEG 272139
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT SUN MAR 27 2016

TNC017-079-183-272148-
/O.EXP.KMEG.SV.W.0017.000000T0000Z-160327T2145Z/
HENRY TN-CARROLL TN-WEAKLEY TN-
439 PM CDT SUN MAR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HENRY...
NORTHWESTERN CARROLL AND SOUTHEASTERN WEAKLEY COUNTIES WILL EXPIRE AT
445 PM CDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE.

LAT...LON 3605 8854 3613 8874 3635 8849 3618 8836
TIME...MOT...LOC 2136Z 232DEG 46KT 3616 8859 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 2:35 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 27, 2:35 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CDT SUN MAR 27 2016

.DISCUSSION...

CLOUDY TO MOSTLY CLOUDY SKIES ACROSS THE MIDSOUTH THIS AFTERNOON
WITH APPROACHING COLD FRONT NOW IN NORTHEAST ARKANSAS. OUT AHEAD
DEWPOINTS IN THE UPPER 50S TO MID 60S...WITH CU FIELD AND CAPE
VALUES NEAR 1500 J/KG. SHORT TERM MODELS SUGGESTING MID TO LATE
AFTERNOON FOR INITIATION ALONG THE MISSISSIPPI RIVER. ON RADAR
SHOWERS AND WEAK STORMS WERE EXPANDING NORTH OUT OF MISSISSIPPI.

FOR TONIGHT...BROKEN LINE OF CONVECTION WILL TRANSVERSE EAST
THROUGH THE EARLY EVENING HOURS...LIKELY REACHING THE TENNESSEE
RIVER VALLEY BY 9PM. ISOLATED DAMAGING GUSTS AND LARGE HAIL ARE
POSSIBLE. BEHIND THE FRONT A BRIEF PERIOD OF GUSTY WEST
WINDS...ESPECIALLY OVER THE BOOTHEEL OF MISSOURI AND NORTHWEST
TENNESSEE. DRY AIR WILL SURGE IN TONIGHT WITH LOWS IN THE 40S.

MONDAY AND TUESDAY...HIGH PRESSURE WILL BE IN CONTROL WITH LIGHT
NORTH WINDS BECOMING EAST. HIGHS WILL MAINLY BE IN THE 60S WITH
LOWS IN THE 30S TOMORROW...THEN A TAD WARMER TUESDAY.

WEDNESDAY AND THURSDAY...MODELS STILL IN GOOD AGREEMENT THAT A
DEVELOPING UPPER TROUGH IN THE ROCKIES WILL BRING ABUNDANT MOISTURE
NORTHWARD FROM THE WESTERN GULF. RAIN CHANCES WILL INCREASE
THROUGH THE DAY WEDNESDAY...WITH THE HEAVIEST ACTIVITY EXPECTED
THROUGH THE NIGHT. FOR NOW 36 HOUR QPF AMOUNTS OF 3 TO 4 INCHES
APPEAR CONFINED TO SOUTH OF INTERSTATE FORTY WITH MORE 1-3 INCH
AMOUNTS TO THE NORTH. BELIEVE THE POTENTIAL FOR FLASH FLOODING
WILL BE MORE LOCALIZED AND NOT AS WIDESPREAD AS WHAT WAS SEEN A
FEW WEEKS BACK. HIGHS WILL BE NEAR 70F WITH MILDER OVERNIGHT
LOWS. A FEW STRONG OR SEVERE STORMS MAY ALSO FORM ON THURSDAY
ALONG A COLD FRONT...THOUGH MORE DEPENDENT ON LOW LEVEL
INSTABILITY AS MIDLEVEL LAPSE RATES ARE NOT IMPRESSIVE.

FRIDAY THROUGH SUNDAY...A BIT COOL FOR EARLY APRIL...BUT DRY AND
PLEASANT. MODELS DUE DIFFER SLIGHTLY FOR FRIDAY...WITH THE EURO
LAGGING THE TROUGH AXIS BACK INTO THE SOUTHERN PLAINS WHICH WOULD
CONFINE MORE PRECIPITATION ALONG THE GULF COAST AND MORE CLOUDS
ACROSS NORTH MISSISSIPPI. THE GFS ON THE OTHER HAND PINCHES OFF
THIS ENERGY AND A STRONG NORTHWEST UPPER FLOW COMPLETELY DRIES
OUT THE REGION. EITHER WAY SUNSHINE WILL RETURN TO THE MIDSOUTH
THROUGHOUT THE WEEKEND. WINDS WILL BE LIGHT FROM THE NORTH
BECOMING MORE WESTERLY BY SUNDAY. COOL OVERNIGHT LOWS IN THE EAST
MAY DIP INTO THE MID 30S WITH PATCHY FROST.

JAB

&&

.AVIATION...

LOW CLOUDS COVER AREAS EAST OF THE MS RIVER THIS MORNING. IFR
CONDS PREVAIL AT KTUP WITH OCNL MVFR CONDS AT KMKL AND KMEM. LOW
CLOUDS WILL GRADUALLY IMPROVE OVER THE NEXT COUPLE OF HOURS WHILE A
COLD FRONT APPROACHES FROM THE WEST. THIS FRONT WILL KICK OFF
SCATTERED TO NUMEROUS SHRAS AND TSRAS THIS AFTERNOON INTO EARLY
THIS EVENING. BEST CHANCE FOR TSRAS ON STATION WILL OCCUR AT KMKL
AND KTUP. FRONT WILL SWEEP EAST THIS EVENING WITH SKIES CLEARING
FROM WEST TO EAST AND WINDS SHIFT FROM S/SSW AT 10-15 KTS TO NW
AND DIMINISHING. VFR CONDS WILL PREVAIL THROUGH THE END OF THE
PERIOD.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 27, 2:33 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
233 PM CDT SUN MAR 27 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282145-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
233 PM CDT SUN MAR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW TO STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND
EAST OF THE MISSISSIPPI RIVER FROM LATE THIS AFTERNOON THROUGH
MID EVENING. THE BEST THREAT FOR A SEVERE STORM CAPABLE OF
DAMAGING WIND AND LARGE HAIL WILL BE ACROSS NORTHWEST TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH FLOODING
WEDNESDAY AND THURSDAY...ESPECIALLY SOUTH OF INTERSTATE FORTY
WHERE RAINFALL TOTALS COULD REACH 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE POSSIBLE LATE THIS AFTERNOON THROUGH MID
EVENING ACROSS PORTIONS OF WEST TENNESSEE.

JAB

In the hours before

Special weather statement, Mar 27, 3:48 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT SUN MAR 27 2016

MSZ004-005-TNZ090-091-272130-
TIPPAH MS-ALCORN MS-HARDEMAN TN-MCNAIRY TN-
348 PM CDT SUN MAR 27 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
SOUTHERN MCNAIRY COUNTY IN WEST TENNESSEE...

AT 348 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTH OF
RIPLEY...MOVING NORTHEAST AT 35 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHERN TIPPAH...NORTHWESTERN ALCORN...SOUTHEASTERN
HARDEMAN AND SOUTHERN MCNAIRY COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3503 8838 3475 8888 3489 8902 3527 8854
      3510 8837
TIME...MOT...LOC 2048Z 230DEG 30KT 3488 8888

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:48 PM CDTSpecial Weather StatementMEGMcNairy42 min
Mar 27, 3:50 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.